Preparing for Death

No, I’m not even close to dying yet. But preparations need to be made anyway. I have been putting off something as simple as a Living Will. Because if I actually do it, then I’m acknowledging my own mortality. My partner and I have talked about preparing, but neither of us has done anything about it. There are so many things to think about besides the Living Will. There is all the minutiae such as web sites and passwords. I am all over social media; he isn’t and doesn’t have a clue about Facebook and Twitter and Klout and all those other sites I’m part of. There are family and friends to notify. Dogs to take care of. The mortgage on the house. The car. Memberships in things like Amazon and Goodreads. So much to do.

Life can be gone in a heartbeat. It could be a car crash; a flash of lightning; a sudden heart attack; a ruptured aneurysm. Life is fraught with danger. But if I don’t prepare, then I won’t be ready, and I won’t die. Magical thinking I know. But I have no other reason for putting off what I know needs to be done. And there is so much to think about like cleaning out files so the survivor doesn’t have to do it. Deciding who gets what possessions. Going through the picture album and writing down who is in the pictures so that future generations don’t have to guess. So much to do.

I need to go make a list…

Despair and the Dark Nights of the Soul

I have had a troubling cough for a few weeks now. It could be related to chemo; it could be allergies; it could be that the one tumor’s growth is constricting airways. I’ve been able to tolerate it okay until the last couple of days when it woke me in the middle of the night coughing so hard I almost threw up. I got out my homeopathic cough medicine that has helped tremendously, but I have to take that every 2 hours, which makes it hard to get a good night’s sleep. I have some cough medicine with codeine that I don’t want to take unless absolutely necessary; it makes me dopey and constipated and that I don’t need right now. I finally took some just after lunch and slept away the afternoon. But I didn’t cough.

The fatigue I’m feeling now could be residual from the cough medicine, or it could be the side effects kicking in already from Tuesday’s chemo. I’m also feeling depressed and listless. I sometimes wonder whether all this chemo is really helping or hurting. When I have these dark nights of despair, I have trouble remembering the last time I actually felt good. My team is wonderful at coming up with solutions, but there’s only so much they can do. I do try to stay positive, but there are times when I wonder if all we are doing is worth it in the long run. And seeing others succumb to this disease makes me feel worse. Another warrior just entered hospice because treatments are no longer useful.

And again there’s the twinges and aches and pains that could be from the chemo, or new metastases, or the current tumors growing. It can be so trying. I know these feelings will pass once the fatigue eases. And in the meantime I have to just be patient. But it’s hard.

I told my PA about the face tenderness; of course she’d never heard of anyone having that side effect before. First she said maybe I should take the Dexamethasone for a few days, but then we decided to wait and see if it happened this time since I wouldn’t be getting the Avastin on this round – I’ll only get that every 2 weeks. And it was disconcerting to see my CEA had jumped up more than 20 points from the last one. I don’t know what’s going on, and I’m scared that things are progressing more than they should. I can only wait to see what happens after two cycles of this treatment when we do another CT scan. I’m finding it more and more difficult to be patient.

Steve keeps telling me to just be patient and things will work out, and I tell him he’s not the one going through this. He and I both know he wouldn’t be tolerating this anywhere near as well as I am. I know he wants me to feel better and to beat this, but I get so tired of fighting and wondering who is going to win, me or the cancer. It’s exhausting. I so want to feel better and to beat this, too. I need rest and a good night’s sleep.

New Side Effects

I had no major reaction to the chemo on Tuesday, but they wouldn’t use my port because of some transient pain and then stabbing pains after accessing and flushing it. Accessing it gave a good blood return, and they were able to fill up all the tubes they needed for my blood work. But I had to wait to have a Port Dye Test to make sure everything was okay before they would use it for chemo, so we had to go back to the veins. It took 4 tries to get a vein that was good – twice the needle went straight through, and one vein blew as soon as she hooked up the IV. Fourth time’s a charm. ūüėÄ

The dye test was fine, so I probably just have some inflammation or irritation or something. I’m glad the port is okay – I didn’t relish the thought of having to deal with a new one again. And I certainly don’t want them trying to access my pitiful veins again.

Wednesday was a good day, until late in the day. I started to develop ‘the achies’ as I call them; all over aching. I took a couple of Tylenol and went to bed only to be awakened in the middle of the night with the dreaded hiccups. These were bad enough to shake the bed – the dogs were not happy about that. I sat up for a while and they went away.

Thursday the achies continued along with the skin on my face hurting (I just report ’em, I don’t explain ’em!)and a lower back ache. And enlarged lymph nodes in my neck. My temperature was normal, so I just took more Tylenol and went back to bed. I spent most of the day reading and napping. By Thursday evening, I was starting to feel better, but still ached along with twinges as all my neurons decided to fire at random. Lovely feeling, that. I managed to eat plenty – to keep up my strength – and drank lots of water to keep my kidneys functioning, and that meant getting up every hour or so to pee.

Friday was marginally better. More twinges than aches and my face no longer hurt. And no more hiccups. So reading and napping again. But now constipation has set in again. Ugh! It seems a side effect for all these chemo drugs is either diarrhea or constipation. Luckily I have drugs for both so I’m covered either way.

The last time I had Paclitaxel and Carboplatin I had the hiccups and the neuron-firing twinges and the constipation, so those were sort of expected. But the sore face is a new one – I can’t wait to see what my team says about that – and I haven’t seen it in any list of side effects. It will be interesting to see if I have it after the next dose next week.

Today was even better; hardly any achies and just a few twinges. I had enough energy to shower and go to the grocery store, and wash all the bed linens, so it was a generally good day.

Chemo certainly keeps life interesting!